More Warnings for Levaquin – May exacerbate muscle weakness in patients with Myasthenia Gravis

Last December, Ortho McNeil-Janssen Pharmacetuicals added new labeling to its blockbuster antibiotic Levaquin. This updated black box warning, states that “Fluoroquinolones, including Levaquin, may exacerbate muscle weakness in persons with myasthenia gravis,” a neuromuscular disorder. Levaquin and other fluoroquinolones have neuromuscular blocking activity and have been linked to serious adverse events in patients with myasthenia gravis, including ventilatory support and deaths. This warning is in addition to the July 2008 Black Box warning concerning the increased risk of tendonitis and tendon rupture.

There is no question that Levaquin is an important antibiotic that saves lives. That is all the more reason to make sure that the drug is properly labeled to warn physicians and patients of the serious and deadly risks associated it. Clearly, patients with myasthenia gravis should not be prescribed this drug. And Levaquin should not be a first line treatment for many infections; especially now, when more and more infections are becoming resistant to stronger and newer antibiotics, while other antibiotics carry fewer risks. This is also especially true for those patients over 60 years of age and those taking cortcosteroid mediations, which increase the risk of tendon rupture or tear.

If you or a loved one has experienced tendon damage, or worsening of myasthenia gravis during or immediately after taking Levaquin, please contact us at (610) 941-4204 for a free consultation.